Naphthalene poisoningMoth balls; Moth flakes; Camphor tar
Naphthalene is a white solid substance with a strong smell. Poisoning from naphthalene destroys or changes red blood cells so they cannot carry oxygen. This can cause organ damage.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Naphthalene is the poisonous ingredient.
Napthalene can be found in:
- Moth repellent
- Toilet bowl deodorizers
- Other household products, such as paints, glues, and automotive fuel treatments
NOTE: Naphthalene can sometimes be found in household products abused as inhalants.
Stomach problems may not occur until 2 days after coming in contact with the poison. They can include:
- Abdominal pain
- Nausea and vomiting
The person may also have a fever. Over time, the following symptoms also may occur:
- Increased heart rate (tachycardia)
- Low blood pressure
- Low urine output (may stop completely)
- Pain when urinating (may be blood in the urine)
- Shortness of breath
- Yellowing of skin (jaundice)
NOTE: People with a condition called glucose-6-phosphate dehydrogenase deficiency are more vulnerable to the effects of naphthalene.
Glucose-6-phosphate dehydrogenase defic...
Glucose-6-phosphate dehydrogenase (G6PD) deficiency is a condition in which red blood cells break down when the body is exposed to certain drugs or t...
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
If you suspect possible poisoning, seek emergency medical care immediately. Call your local emergency number (such as 911).
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as needed.
Blood and urine tests will be done.
People who have recently eaten many mothballs containing naphthalene may be forced to vomit.
Other treatments may include:
- Activated charcoal to prevent the poison from absorbing in the digestive system.
- Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration. A breathing machine (ventilator) would then be needed as well.
- Chest x-ray.
- ECG (electrocardiogram or heart tracing).
- Fluids through a vein (by IV).
- Laxatives to move the poison quickly through the body and remove it.
- Medicines to treat symptoms and reverse the effects of the poison.
It can take several weeks or longer to recover from some of the poison's effects.
A seizure is the physical findings or changes in behavior that occur after an episode of abnormal electrical activity in the brain. The term "seizure...
Decreased alertness is a state of reduced awareness. A coma is a state of decreased alertness from which a person cannot be awakened. A long-term co...
Hrdy M. Poisonings. In: The Johns Hopkins Hospital; Hughes HK, Kahl LK, eds. The Johns Hopkins Hospital: The Harriet Lane Handbook. 21st ed. Philadelphia, PA: Elsevier; 2018:chap 2.
Levine MD. Chemical injuries In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 57.
Lewis JH. Liver disease caused by anesthetics, chemicals, toxins, and herbal preparations. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology/Diagnosis/Management. 10th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 89.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
US Department of Health & Human Services website. Household products database. hpd.nlm.nih.gov/cgi-bin/household/brands?tbl=chem&id=240. Updated June 2018. Accessed October 15, 2018.
Review Date: 10/11/2018
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.